Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 71, NWS Louisville, KY

April 20, 2000Nicholas County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 20, 2000, 7:55 PM EDT for Nicholas County, Kentucky. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 2000, 7:55 PM EDT (23:55 UTC)
Expired
Apr 20, 2000, 8:25 PM EDT
In force
30 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Nicholas County, KY

What was reported inside it

TimeReportWhereRemark
Apr 20, 8:10 PM EDTThunderstorm Wind 50 ECountywide, KYDowned trees were blocking roads.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 7:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 202356
SVRSDF
KYC181-210025-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
755 PM EDT THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NICHOLAS COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 825 PM EDT

* AT 757 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 25 MILES NORTHEAST OF LEXINGTON OR 10 MILES
  SOUTHWEST OF CARLISLE...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARLISLE BY 815 MP EDT
  MOOREFIELD 820 PM EDT

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

.END/MARIEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:46 PM EDT, 4 hours 9 minutes earlier.

Area forecast discussion, Apr 20, 3:46 PM EDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
306 AM EDT THU APR 20 2000

MAJOR FORECAST PROBLEM FOR TIME BEING IS THE IMPENDING THREAT OF
SVR STRMS AND PSBL TORNADOES ACROSS FA THIS EVE. AGREE WI SPC FOR
POTENTL OF TSTM LINE TO DVLP S TO TN BORDER LATE AFTN...THIS COUPLED
WITH IMPRESSIVE DYNAMICS IN PLACE...QUITE SUFFICIENT FOR TORNADO WATCH
BEING ISSUED FOR FA.

ONCE THRT OF SVX WX CLRS FA...THEN INCRSG CLDS AS COLD ...CYCLONIC
NWRLY FLO DVPLS ACRSS FA...ENOUGH RH AND SUFFICIENT CYCLONIC GRAD
FOR PSBL RW-/RW-- ESPCY DURG DAY ON FRI.

FWC POPS AND TEMPS LUK OK...AND WL BE USED AS GENRL GUID.

.SDF...TORNADO WATCH UNTIL 8PM EDT/PM CDT TONIGHT FOR ENTIR0E FA.

In the hours before

Local storm report, Apr 20, 5:09 PM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
509 PM EDT THU APR 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    ENGLISH                   IN   WIND DAMAGE
04/20/00   CRAWFORD                       TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0508 PM    3 W CORYDON               IN   .75 INCH HAIL
04/20/00   HARRISON                       REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Apr 20, 5:40 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
540 PM EDT THU APR 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    ADAIRVILLE                KY   .75 INCH HAIL
04/20/00   LOGAN                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 20, 6:18 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
618 PM EDT THU APR 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    CHARLESTOWN               IN   1 INCH HAIL
04/20/00   CLARK                          REPORTED BY STORM
                                          SPOTTER.

0615 PM    LOUISVILLE                KY   .88 INCH HAIL
04/20/00   JEFFERSON                      REPORTED AT POLICE
                                          HEADQUARTERS.
Local storm report, Apr 20, 7:01 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
701 PM EDT THU APR 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    WILLISBURG                KY   WIND DAMAGE
04/20/00   WASHINGTON                     MOBILE HOMES BLOWN
                                          OVER. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Apr 20, 7:19 PM EDT, 36 minutes before
INZ076>079-083-084-089>092-KYZ023>031-045-053-061>063-070>074-210000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
719 PM EDT THU APR 20 2000

THE THREAT OF SEVERE THUNDERSTORMS AND TORNADOES HAS ENDED
OVER CENTRAL KENTUCKY AND SOUTHERN INDIANA.

NO ADDITIONAL THUNDERSTORMS ARE EXPECTED OVERNITE.
Local storm report, Apr 20, 7:23 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
723 PM EDT THU APR 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0708 PM    5 SW LAWRENCEBURG         KY   WIND DAMAGE
04/20/00   ANDERSON                       TOBACCO BARN BLOWN
                                          DOWN. REPORTED BY HAM
                                          RADIO OPERATOR.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 3:24 PM EDTSevere Thunderstorm WarningLMKGarrard, Lincoln31 min
Apr 20, 4:57 PM EDTSevere Thunderstorm WarningLMKButler, Grayson33 min
Apr 20, 5:18 PM EDTSevere Thunderstorm WarningLMKLogan, Simpson27 min
Apr 20, 5:33 PM EDTSevere Thunderstorm WarningLMKGrayson, Hardin27 min
Apr 20, 5:53 PM EDTSevere Thunderstorm WarningLMKJefferson37 min
Apr 20, 5:56 PM EDTSevere Thunderstorm WarningLMKAllen, Barren34 min
Apr 20, 6:02 PM EDTSevere Thunderstorm WarningLMKLarue, Nelson28 min
Apr 20, 6:14 PM EDTSevere Thunderstorm WarningLMKOldham31 min
Apr 20, 6:28 PM EDTSevere Thunderstorm WarningLMKBarren, Metcalfe32 min
Apr 20, 6:30 PM EDTSevere Thunderstorm WarningLMKHenry, Trimble30 min
Apr 20, 6:34 PM EDTSevere Thunderstorm WarningLMKWashington31 min
Apr 20, 6:48 PM EDTTornado WarningLMKWashington17 min
Apr 20, 6:54 PM EDTSevere Thunderstorm WarningLMKAnderson36 min
Apr 20, 6:56 PM EDTTornado WarningLMKMercer29 min
Apr 20, 7:09 PM EDTSevere Thunderstorm WarningLMKWoodford31 min
Apr 20, 7:20 PM EDTSevere Thunderstorm WarningLMKFayette, Jessamine35 min
Apr 20, 7:30 PM EDTTornado WarningLMKFayette30 min
Apr 20, 7:35 PM EDTSevere Thunderstorm WarningLMKCasey25 min
Apr 20, 7:43 PM EDTSevere Thunderstorm WarningLMKClinton, Cumberland32 min
Apr 20, 7:43 PM EDTSevere Thunderstorm WarningLMKBourbon32 min
Apr 20, 7:48 PM EDTTornado WarningLMKClinton, Cumberland27 min
Apr 20, 7:52 PM EDTSevere Thunderstorm WarningLMKGarrard, Lincoln38 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.